Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 159, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2014, 2:59 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2014, 2:59 PM CDT (19:59 UTC)
- Expired
- Jun 24, 2014, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:05 PM CDT | HAIL 1 | 13 Wsw Friend, KS | |
| Jun 24, 3:20 PM CDT | HAIL 0.88 | 10 Nnw Holcomb, KS | |
| Jun 24, 3:45 PM CDT | HAIL 1 | 11 N Deerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS53 KDDC 241959
SVRDDC
KSC055-093-171-242045-
/O.NEW.KDDC.SV.W.0159.140624T1959Z-140624T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT TUE JUN 24 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 254 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF FRIEND...AND MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FRIEND AND SHALLOW WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 10115 3827 10114 3827 10113 3831 10113
3841 10111 3842 10071 3803 10070 3806 10117
TIME...MOT...LOC 1959Z 268DEG 20KT 3821 10098
HAIL...1.75IN
WIND...60MPH
$$
JJOHNSON1 follow-up statement
179
WWUS53 KDDC 242015
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUN 24 2014
KSC055-093-171-242045-
/O.CON.KDDC.SV.W.0159.000000T0000Z-140624T2045Z/
SCOTT KS-KEARNY KS-FINNEY KS-
315 PM CDT TUE JUN 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FINNEY...NORTHEASTERN KEARNY AND SOUTHERN SCOTT COUNTIES UNTIL 345 PM
CDT...
AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF FRIEND...AND MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SHALLOW WATER AND FRIEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 10115 3827 10114 3827 10113 3831 10113
3841 10111 3842 10071 3803 10070 3806 10117
TIME...MOT...LOC 2015Z 282DEG 21KT 3819 10099
HAIL...1.75IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:39 PM CDT, 20 minutes earlier.
Area forecast discussion, Jun 24, 2:39 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT Tue Jun 24 2014 ...Update to short term... .SHORT TERM...(This evening through Wednesday) ISSUED AT 234 PM CDT TUE JUN 24 2014 Main focus is on this afternoon and tonight. Problematic forecast because the short term convective allowing mesoscale models aren't handling the current situation that well. The most recent RAP is starting to get a clue and looks reasonable. Convection is firing off an old outflow boundary and a minor upper level pressure perturbation. Convection is building southward with southerly winds feeding into it, so think storms will continue to increase in coverage with this associated warm air advection and eventually forward propagate. Large Hail Parameter (LHP) is lower now with a value of 4. Think this is due to fairly less steep mid level lapse rates and more marginal upper level wind shear. Anyhoo, moderate instability and lower end shear will still support the notion of severe weather across the forecast area. The most significant threat is heavy rainfall with pwats up 116% above normal per blended satellite derived products. Ramped up pops and qpf, although my pops could be raised even higher, but did not want to be too out of coordination with neighbors. Will monitor and tweak pops and wx as needed in the ESTF period. Lows tonight will be in the 60s. Highs in the 80sF tomorrow with more MCS activity likely. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 231 PM CDT TUE JUN 24 2014 For Wednesday night, a lee trough will be nearly stationary with moist upslope flow. The upper level winds are very weak, but with good instability some thunderstorms will be likely mainly north of and east of Dodge City. Have upped thunderstorms chances to around 60 percent in the I-70 area and 30 to 40 percent elsewhere. The chances for widespread severe weather looks only marginal at this time with weak upper level support. Overnight lows will be mild and in the mid to upper 60s. For Thursday, a lee trough continues with moist upslope flow and again the upper winds look weak to support any severe weather. Some thunderstorms will be lingering across mainly parts of south central Kansas. Highs will range from the low to mid 90s west towards the Colorado border, to the upper 80s east across parts of south central Kansas. For the period of Friday into next Tuesday, a strong upper level shortwave trough will be moving east into the Intermountain West and Colorado Rockies on Friday afternoon. This system then lifts northeast into the Northern Plains for the Weekend. The best chances for thunderstorms looks to be along the I-70 corridor on Saturday night into Sunday morning. The main storm track then looks to remain north of Kansas into Tuesday. Overnight lows will be mild in the upper 60s to lower 70s, with highs warming from around 90 on Friday to the mid 90s on Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1200 PM CDT TUE JUN 24 2014 VFR through much of the pd. Main exception in local areas of +tsra, mainly for KGCK this evening. -tsra will be possible too at KDDC/KHYS. Southerly winds today becoming light and variable. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 67 89 / 70 30 40 20 GCK 64 89 67 90 / 70 20 40 20 EHA 61 89 66 93 / 50 20 30 10 LBL 63 89 68 92 / 70 20 30 20 HYS 64 87 67 88 / 70 30 60 30 P28 67 87 68 89 / 70 40 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Sugden
Hazardous weather outlook, Jun 24, 5:19 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 519 AM CDT TUE JUN 24 2014 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 519 AM CDT TUE JUN 24 2014 /419 AM MDT TUE JUN 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON MAINLY WEST OF HIGHWAY 283. THE GREATEST THREATS FROM SEVERE THUNDERSTORMS WILL BE HAIL AS LARGE AS TENNIS BALLS AND DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH. VERY HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLOODING THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AND WEDNESDAY NIGHT. THUNDERSTORMS RETURN TO THE FORECAST SATURDAY EVENING, MAINLY UP ALONG THE INTERSTATE 70 CORRIDOR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED PARTICULARLY ALONG AND WEST OF THE HIGHWAY 283 CORRIDOR AFTER 3 PM THIS AFTERNOON AND THROUGH THE EVENING HOURS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Jun 24, 12:56 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 PM CDT TUE JUN 24 2014
KSZ030-044-045-241845-
LANE-NESS-TREGO-
1256 PM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR LANE...NESS AND SOUTHERN TREGO
COUNTIES...
AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDENNIS...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN LANE...NESS AND SOUTHERN TREGO COUNTIES...INCLUDING THE
CITIES OF UTICA...ARNOLD AND RANSOM...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3877 9962 3827 9960 3827 10021 3851 10067
3870 10068 3870 10016 3885 10016
TIME...MOT...LOC 1756Z 296DEG 28KT 3869 10024
JJOHNSONSpecial weather statement, Jun 24, 1:20 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
120 PM CDT TUE JUN 24 2014
KSZ043-044-241900-
LANE-SCOTT-
120 PM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES...
AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF SCOTT STATE LAKE...MOVING EAST
AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHERN SCOTT AND NORTHWESTERN LANE COUNTIES...
INCLUDING THE CITIES OF MANNING AND HEALY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3870 10055 3838 10069 3854 10103 3871 10098
3871 10083
TIME...MOT...LOC 1820Z 283DEG 15KT 3860 10089
JJOHNSONSpecial weather statement, Jun 24, 1:45 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT TUE JUN 24 2014 KSZ044-045-063-064-241930- FINNEY-HODGEMAN-LANE-NESS- 145 PM CDT TUE JUN 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... NORTHWESTERN HODGEMAN...SOUTHEASTERN LANE AND SOUTHWESTERN NESS COUNTIES... AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF ALAMOTA...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN FINNEY...NORTHWESTERN HODGEMAN... SOUTHEASTERN LANE AND SOUTHWESTERN NESS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3847 9982 3805 10006 3831 10044 3847 10034 TIME...MOT...LOC 1845Z 297DEG 17KT 3835 10027 JJOHNSON
Special weather statement, Jun 24, 1:58 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CDT TUE JUN 24 2014
KSZ043-044-241945-
LANE-SCOTT-
158 PM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES...
AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MANNING...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...
INCLUDING THE CITIES OF HEALY AND SHIELDS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3870 10044 3841 10045 3851 10096 3870 10096
3871 10063
TIME...MOT...LOC 1859Z 272DEG 15KT 3862 10072
JJOHNSONSpecial weather statement, Jun 24, 2:31 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 PM CDT TUE JUN 24 2014
KSZ045-064-242015-
HODGEMAN-NESS-
231 PM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN AND SOUTHERN NESS
COUNTIES...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF JETMORE...MOVING SOUTHEAST
AT 30 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN HODGEMAN AND SOUTHERN NESS COUNTIES...INCLUDING THE CITY
OF JETMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3809 9958 3792 9959 3792 10003 3818 10017
3832 10001
TIME...MOT...LOC 1931Z 312DEG 25KT 3816 9997
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 11:05 PM CDT | Special Weather Statement | DDC | Hamilton | 40 min |
| Jun 24, 12:56 PM CDT | Special Weather Statement | DDC | Lane, Ness | 49 min |
| Jun 24, 1:20 PM CDT | Special Weather Statement | DDC | Scott | 40 min |
| Jun 24, 1:45 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Jun 24, 1:58 PM CDT | Special Weather Statement | DDC | Lane | 47 min |
| Jun 24, 2:10 PM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| Jun 24, 2:31 PM CDT | Special Weather Statement | DDC | Hodgeman | 44 min |
| Jun 24, 2:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 39 min |
| Jun 24, 3:19 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 41 min |
| Jun 24, 3:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 49 min |
| Jun 24, 3:31 PM CDT | Flash Flood Warning | DDC | Hodgeman | 3 hr |
| Jun 24, 3:38 PM CDT | Special Weather Statement | DDC | Barber | 52 min |
| Jun 24, 3:40 PM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jun 24, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny | 62 min |
| Jun 24, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 56 min |
| Jun 24, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 31 min |
| Jun 24, 6:03 PM CDT | Special Weather Statement | DDC | Seward | 57 min |
| Jun 24, 6:45 PM CDT | Areal Flood Warning | DDC | Gray | 4 hr |
| Jun 24, 6:46 PM CDT | Special Weather Statement | DDC | Clark | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.